Lipodystrophy 101, or Better Yet, 'You Lost Weight'
October 13, 2015
If I remember correctly, I had just had my fill of people commenting on my weight, or rather, weight loss.
I did something unusual today. I took pictures of my body. Noooo ... not those kind of pictures! :-) But pictures of my arms, my legs and my tummy, to educate the masses (or those of you who do not understand), what HIV/AIDS medications do to our bodies.
Again, I have heard the phrase "you look like you've lost weight," and have had to explain what people are seeing or think they are seeing. I am not SICK. My brothers and my sisters who are also living with this disease and are affected by the side effects of our medications are not SICK.
I remember in the early days, you could pretty much tell when someone was "wasting away" ... the sunken eyes, the skeletal face, the "humpback on the neck", the AIDS Related dementia, or the Kaposi's Sarcoma (those purplish lesions) ... but as medications have gotten better, most of those ailments are no longer tell-tale signs.
What I have learned is that a lot of us now suffer from forms of lipodystrophy:
Changes to Your Body (Lipodystrophy)
Ever since AIDS was first documented in the early 1980s, one of the scariest and frustrating experiences for people living with HIV has been changes they experience in their body weight, size, and shape. As noted by AIDSMeds.com, "For the first 15 years of the AIDS epidemic, weight loss and wasting syndrome were some of the most common symptoms of HIV infection, particularly in people with certain opportunistic infections (OIs). And while triple-drug anti-HIV therapy has helped to greatly reduce the risk of either weight loss or wasting syndrome, both continue to occur today. Unfortunately, body-shape and body-size changes in people with HIV did not stop with fewer cases of weight loss and wasting syndrome."
Another complication of HIV -- believed to be a side effect of anti-HIV therapy -- has become a major issue of people living with HIV over the past three years: lipodystrophy. The body-shape changes associated with lipodystrophy, including a build-up of fat (lipohypertrophy) in some parts of the body and a loss of fat (lipoatrophy) in other parts of the body, along with fat and sugar problems in the blood, are being seen in a large number of HIV-positive people currently taking anti-HIV treatments. And while researchers are still scrambling to make sense of lipodystrophy, including its possible causes, information about this problem and the things that might be done about it continues to surface.
As I continue to stress that I have always been a small person, you will notice that in my pictures, you can see noticeable veins in my arms AND in my legs. This is a result of the HIV medication. The lipodystrophy has sucked the fat from my arms and legs and redistributed it elsewhere ... basically in the paunch you can see in my belly. (There is a paunch there, believe me). "Some people see the fat in their legs, arms, buttocks, or face diminish. This can cause veins to protrude in the arms and legs and sunken cheeks in the face. The medical term for this is lipoatrophy.
"Some people see the amount of visceral fat -- fat deep within the body -- around their gut increase significantly. The medical term for this is lipohypertrophy (excessive fat growth)." Some women notice an increase in their breast size (I haven't been blessed in that area). The decrease in the fat tissue in my arms and legs, have increased in the paunch you can barely see in my belly If you know me, you know that I tend to wear loose fitting tops, so that my paunch is not easily discernable.
Other complications from taking HIV medications is high levels of fat in the blood (increased cholesterol) and high levels of sugar in the blood (diabetes). I take additional medications for these conditions. And where I once weighed 150 coming out of seminary, it was determined that I needed to lose some of that weight (having diabetes) ... so I did.
My CD4 count is over 500 and more importantly my viral load has been undetectable for the past 10 years. Meaning, that the HIV plasma viral load is below the lower limit of detection for the particular test that is being used. Early viral load tests could only test down to 10,000 copies. Newer tests were able to test down to 500 copies of the virus per milliliter of plasma. The even newer ultrasensitive viral load assays can test all the way down to 25 or 50 copies/ml. (from The Body). This does not mean that I am cured from HIV, does not mean that I cannot infect someone, it simply means that the virus has stopped replicating itself ... it has "taken a chill pill and is being still". If I go off my medication, the virus will begin replicating itself again and skyrocket ... big trouble.
So, I just wanted y'all to know that today. Educate yourselves. I wanted you to know that for people like me (whom you may know) that even though we are LIVING with HIV and AIDS, that people still make insensitive remarks about others body image.
And I wanted you to know this because there are some people who are LIVING with HIV and AIDS, who are afraid lose weight to be healthier, because they are afraid of people mistaking them for "being sick". Please don't do that. Please don't comment on people's weight if you know they are struggling with HIV/AIDS. Having this disease is in and of itself struggle enough, and we don't need you commenting on our weight loss. It's stigmatizing.
So, you've been educated, a little. I'm sure I could've expounded on some things here or there, but you can do that. You may even be able to educate me a little more. Feel free to comment, and definitely feel free to educate someone else in your circleï¿½you never know who in your circle may need to know.
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
Is the Ribbon Enough?
Rev. Andrena Ingram
Reverend Andrena Ingram (also known as "Pastor Andrena" or "Pastor Ingram") has become a strong advocate for those living in the margins, as she once was. She is an activist in the HIV/AIDS arena, herself living openly and unabashedly with the HIV virus for over 22+ years.
Raised in South Jamaica, New York, Reverend Ingram served seven years of active duty in the U.S. Army. She would later move to the South Bronx, where she attended Transfiguration Lutheran Church with Pastor Heidi Neumark as her pastor and mentor -- empowering her to rise up out of herself and her life challenges, which seemed to her, at the time, insurmountable.
Reverend Ingram is a graduate of the Lutheran Theological Seminary at Philadelphia, with a Master of Divinity. She has been the pastor of St. Michael's Lutheran Church on Germantown Avenue, Philadelphia, Pa., for the past four years.
Reverend Ingram can frequently be found speaking about HIV/AIDS, encouraging everyone "to know your status, get tested, and be informed." Silence = Death.
Subscribe to Pastor Andrena's Blog:
November 22, 2016 - We Are Here, and We Are Tired: A Challenging, Amazing, Undetectable Year -- A Blog Entry by Rev. Andrena Ingram
January 28, 2016 - Disease-Free, Clean and What? A Blog Entry by Rev. Andrena Ingram
January 25, 2016 - Frankly My Dear ...: A Blog Entry by Rev. Andrena Ingram
December 9, 2015 - Fighting HIV Stigma Through Support Groups, Friendship: A Blog Entry by Rev. Andrena Ingram
December 1, 2015 - Surviving HIV: POZ 100 Long-Term Survivors List -- A Blog Entry by Rev. Andrena Ingram
A Brief Disclaimer:
The opinions expressed by TheBody.com's bloggers are entirely their own, and do not necessarily reflect the views of TheBody.com itself.